The symptoms of Zoloft® withdrawal are in many cases worse than the side effects. Zoloft® belongs to a category of drugs called Selective Serotonin Reuptake Inhibitors (SSRIs) that are used primarily to treat depression, and which can cause severe withdrawal once the patient stops taking them. The symptoms of Zoloft® withdrawal are the same as for many SSRIs, although generally not so bad as those for Paxil withdrawal.
Withdrawal from Zoloft® can cause jolting electric "zaps", dizziness, motor instability, extreme nausea, vomiting, high fever, abdominal discomfort, flu symptoms, agitation, anxiety, insomnia, aggression, nightmares, tremor, seizures, and confusion. In some persons, withdrawal has become so painful that it lead them to commit suicide rather than face the agony any longer.
The reason that Zoloft® withdrawal is worse than that of many SSRIs is that Zoloft® has a relatively short half-life, meaning that the drug does not remain in the body for very long after the patient ceases to take it. Zoloft® withdrawal can begin as soon as the day after a patient ceases to take the drug, and in some cases, severe Zoloft® withdrawal occurs when the patient merely decreases the dosage.
The public only became aware of withdrawal within the past few years, and there are indications that drug manufacturers were aware of this possibilityl, as well as withdrawal problems for other SSRIs, but omitted that information from drug packaging and instructions to physicians. Because withdrawal was not appropriately understood for so long, doctors and patients sometimes thing that the symptoms of Zoloft® withdrawal are actually signs of regression, and resume use of the drug, or begin treatment with an alternate SSRI rather than allowing the withdrawal to run its course.
If you or a loved one has had to undergo Zoloft® withdrawal, then you know how painful the symptoms can be. Patients who are currently taking Zoloft® may wish to discontinue its use in order to reduce the potential symptoms of withdrawal, rather than waiting until the body has become even more addicted. Under no circumstances should patients taking Zoloft® discontinue or scale back its use without consulting a physician.
Patients who have endured withdrawal may be entitled to financial compensation from the drug's manufacturers and distributors. To learn more about lawsuits relating to Zoloft® withdrawal, you should contact an attorney who represents clients affected by Zoloft®.
Contact us to speak with a lawyer.